Notre Dame Journal of Formal Logic

On the Jumps of the Degrees Below a Recursively Enumerable Degree

David R. Belanger and Richard A. Shore

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider the set of jumps below a Turing degree, given by JB(a)={x':xa}, with a focus on the problem: Which recursively enumerable (r.e.) degrees a are uniquely determined by JB(a)? Initially, this is motivated as a strategy to solve the rigidity problem for the partial order R of r.e. degrees. Namely, we show that if every high2 r.e. degree a is determined by JB(a), then R cannot have a nontrivial automorphism. We then defeat the strategy—at least in the form presented—by constructing pairs a0, a1 of distinct r.e. degrees such that JB(a0)=JB(a1) within any possible jump class {x:x'=c}. We give some extensions of the construction and suggest ways to salvage the attack on rigidity.

Article information

Notre Dame J. Formal Logic, Volume 59, Number 1 (2018), 91-107.

Received: 9 April 2015
Accepted: 18 June 2015
First available in Project Euclid: 20 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03D25: Recursively (computably) enumerable sets and degrees
Secondary: 03D28: Other Turing degree structures

r.e. degrees Turing jump rigidity problem


Belanger, David R.; Shore, Richard A. On the Jumps of the Degrees Below a Recursively Enumerable Degree. Notre Dame J. Formal Logic 59 (2018), no. 1, 91--107. doi:10.1215/00294527-2017-0014.

Export citation


  • [1] Arslanov, M., S. Lempp, and R. A. Shore, “Interpolating d-r.e. and REA degrees between r.e. degrees,” Annals of Pure and Applied Logic, vol. 78 (1996), pp. 29–56.
  • [2] Hájek, P., and P. Pudlák, Metamathematics of First-Order Arithmetic, vol. 3 of Perspectives in Mathematical Logic, Springer, Berlin, 1993.
  • [3] Hirschfeldt, D. R., and R. A. Shore, “Combinatorial principles weaker than Ramsey’s theorem for pairs,” Journal of Symbolic Logic, vol. 72 (2007), pp. 171–206.
  • [4] Jockusch, C. G., Jr., and R. A. Shore, “Pseudojump operators, I, The r.e. case,” Transactions of the American Mathematical Society, vol. 275 (1983), pp. 599–609.
  • [5] Jockusch, C. G., Jr., and R. I. Soare, “Degrees of orderings not isomorphic to recursive linear orderings,” Annals of Pure and Applied Logic, vol. 52 (1991), pp. 39–64.
  • [6] Lerman, M., “Automorphism bases for the semilattice of recursively enumerable degrees,” Notices of the American Mathematical Society, vol. 24:A–251, 1977. Abstract no. 77T-E10.
  • [7] Nies, A., R. A. Shore, and T. A. Slaman, “Interpretability and definability in the recursively enumerable degrees,” Proceedings of the London Mathematical Society, (3), vol. 77 (1998), pp. 241–91.
  • [8] Robinson, R. W., “Jump restricted interpolation in the recursively enumerable degrees,” Annals of Mathematics, (2), vol. 93 (1971), pp. 586–96.
  • [9] Sacks, G. E., “Recursive enumerability and the jump operator,” Transactions of the American Mathematical Society, vol. 108 (1963), pp. 223–39.
  • [10] Shore, R. A., “Some more minimal pairs of $\alpha$-recursively enumerable degrees,” Zeitschrift für mathematische Logik und Grundlagen der Mathematik, vol. 24 (1978), pp. 409–18.
  • [11] Shore, R. A., “A noninversion theorem for the jump operator,” Annals of Pure and Applied Logic, vol. 40 (1988), pp. 277–303.
  • [12] Soare, R. I., and M. Stob, “Relative recursive enumerability,” pp. 299–324, in Proceedings of the Herbrand Symposium (Marseilles, 1981), vol. 107 of Studies in Logic and the Foundations of Mathematics, North-Holland, Amsterdam, 1982.